HEALTH

Acetaminophen Awareness Coalition issues safety message on APAP overdose potential over cough-cold season

BY Michael Johnsen

WASHINGTON — As cold and flu season kicks into high gear, the Acetaminophen Awareness Coalition on Tuesday issued a nationwide safety message urging consumers to double-check their medicine labels so they don’t double-up on medicines that contain acetaminophen when treating winter illnesses. 

“It is especially important for patients who regularly use medicines with acetaminophen for pain conditions such as arthritis or headaches, to ‘Double Check, Don’t Double Up’ before taking a cold or flu medicine that also contains acetaminophen,” stated pharmacist Phil LaFoy, co-owner of Blount Discount Pharmacy in Tennessee and member of the National Community Pharmacists Association, a founding organization of the AAC. “Educating patients on safe acetaminophen use is the first step in preventing liver damage.” 

“Consumers should be diligent about reading their medicine labels, knowing the ingredients in their medicines and following dosing directions when taking all medicines—especially during cold and flu season when medicines for coughs and stuffy noses are commonly layered on top of other medications they may be taking,” said Kathleen Wilson, nurse practitioner and member of the American Association of Nurse Practitioners, also a founding organization of the AAC. “Because acetaminophen is in many pain relievers as well as medicines to treat cold and flu symptoms, I remind my patients to double check medicine labels and avoid taking two medicines that contain acetaminophen so they don’t exceed the daily limit when taking multiple medicines.” 

Acetaminophen is found in more than 600 different medicines, including prescription and over-the-counter pain relievers, fever reducers, sleep aids and numerous cough, cold and flu medicines. Each week, approximately 23% of U.S. adults use acetaminophen. It is safe and effective when used as directed, but there is a limit to how much can be taken in one day. Taking more than directed is an overdose and can lead to liver damage.

Americans suffer from an estimated one billion colds each year, and as many as 20% will get the flu. Seven in 10 people will reach for over-the-counter medicines, many of which contain acetaminophen, to treat fevers, sinus headaches and other unwelcome cold and flu symptoms. 

The Food and Drug Administration recommends taking no more than 4,000 mg of acetaminophen in a 24-hour period. 

The Know Your Dose campaign is an initiative of the Acetaminophen Awareness Coalition. Coalition members include the Alliance for Aging Research, National Association of Boards of Pharmacy, AANP, National Association of Chain Drug Stores Foundation, American Academy of Physician Assistants, NCPA, National Consumers League, American Pharmacists Association, National Council on Patient Information and Education, and CHPA Educational Foundation. Advisors to the Coalition include the American Academy of Pediatrics, Centers for Disease Control and Prevention and FDA.

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

Polls

Which area of the industry do you think Amazon’s entry would shake up the most?

View Results

Loading ... Loading ...
HEALTH

Nordic Naturals launches allergen-free probiotic

BY Michael Johnsen

Watsonville, Calif. — Nordic Naturals on Monday introduced Nordic Probiotic, an allergen-free probiotic that contains no dairy, wheat, gluten, corn or soy. Packaged in 60-count bottles, the vegetarian capsules can be used by everyone, including individuals with digestive issues or food sensitivities, the company suggested. Nordic Probiotic is 100% vegetarian and non-GMO.

“This is important for 20% of Americans who experience some type of digestive discomfort regularly,” Keri Marshall, chief medical officer for Nordic Naturals said.

Nordic Probiotic combines 12 billion live cultures — including Lactobacillus acidophilus DDS-1 — with prebiotics to help support the growth of friendly bacteria while promoting digestive system balance. The highly stable formulation requires no refrigeration.

 

 

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

Polls

Which area of the industry do you think Amazon’s entry would shake up the most?

View Results

Loading ... Loading ...
HEALTH

Sohm launches private-label OTC brand SohMed into the U.S. marketplace

BY Michael Johnsen

BUENA PARK, Calif. — Sohm on Tuesday announced the U.S. launch of its umbrella brand SohMed, positioning the company in the generic over-the-counter medicines segment for indications of pain, fever, cold, antacid and alertness.

"The SohMed range of generic medicines will be made available in the United States through a nationwide network of distributors, warehouse stores, convenience stores and more," stated Shailesh Shah, president and CEO of SOHM. "Additionally, we are also in the active process of collaborating with large retail and pharmacy chain stores to further extend our reach in the huge North American market."

It is estimated that 35% of American adults use OTC medication, the company stated. 

"Sohm team is also working aggressively to supply these products under white label agreement," Shah said. "With the launch of SohMed range of products and some of the other products like Salic-2 Gel, I-Prolec and Fohm by Sohm, we anticipate a big jump in revenue during 2013 and beyond. During the first six months of 2013, Sohm has already surpassed the revenue achieved in the full 12 months of 2012. Our third-quarter product launches will continue to drive company value and help Sohm achieve 100% revenue growth in 2013."

 

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

Polls

Which area of the industry do you think Amazon’s entry would shake up the most?

View Results

Loading ... Loading ...